My Weird Reaction to an Iron Infusion
Last updated: August 2022
Recently, I went in for an iron infusion, as I always have issues with iron deficiency anemia. I was diagnosed with Crohn's disease back in 2011 and have had so many iron infusions, I've lost count. I've never had a reaction to one.
I need iron infusions because of my IBD
I will say, over the many infusions I have had, I've had moments of discomfort but never a reaction. For example, I have had infusions where my vein literally hurt so bad that I asked the nurse to stop the infusion so I could take a break. From then on I always requested that they make my iron infusions extra slow and diluted even more with saline.
I also had a time or 2 where I would get home from an infusion and have terrible abdominal cramping and nausea. That has happened a couple of times but again nothing severe.
Well, this time around, I had quite the reaction. I am not trying to scare anyone out of an iron infusion, as I think they work great. But I do think it's important to share so that if you do feel these weird symptoms you can tell your nurse to stop the infusion.
How my infusion started
For the first time, my insurance did not want to cover my iron infusion which blew my mind because my iron was at a 19 and my hemoglobin at a 9, but that is neither here nor there. The point is, I asked my doc if we could try a different brand of iron and see if the insurance would cover that one. The brand was called Feraheme and I had never had that kind before and turned out that insurance ended up covering it.
So off I went to my appointment to get this new brand of iron and I was actually really excited. I was feeling great that day, had eaten before, and was very hydrated. I got there on time and even found superb parking. Things were just going really well.
The nurse got my IV going and only had to poke me once. We were chit-chatting and I just couldn't wait to get the iron so I could start feeling better.
Infusion reaction and nearly fainting
The iron began and off I went into my phone to listen to a podcast and zone out. Then about 5 minutes in, I started to feel a strange sensation in my right arm where the IV was placed. It felt like this warmth was traveling up my arm from the injection site and up into my shoulder. It was weird and I started to panic a little, but then internally I started telling myself to calm down and take deep breaths, which I did. Then suddenly that weird feeling moved from my right shoulder into my chest and within seconds I started seeing black dots.
I immediately yelled to the nurse who was sitting in front of me, "I don't feel good. Something is wrong. Something is wrong." Immediately she jumped up and turned the IV off and I literally thought I was going to faint.
I then couldn't catch my breath and my face turned tomato red, it was the most bizarre thing. By then I had 2 doctors and more nurses walking me through breathing and making sure my vitals were okay. It was so scary and I'm so happy I didn’t faint because I really thought I would as all the black dots almost consumed my entire vision.
Have you had a reaction to an IBD treatment?
Overall, I was in great hands and felt so well taken care of. I eventually went home and was fine, but I couldn’t believe I had a reaction to iron! How strange.
Have you ever had a bad reaction to an iron infusion? I'd love to hear from you, comment below.
Join the conversation